MOJ ISSN: 2373-4442MOJI

Immunology
Procceding
Volume 3 Issue 2 - 2016
Anaphylactic Shock after Intravenous Injection of Cow’s Milk
Bahri Elmas* and Öner Özdemir
Department of Pediatrics, Sakarya University, Turkey
Received: February 03, 2016 | Published: February 17, 2016
*Corresponding author: Bahri Elmas, Sakarya University, Turkey.
Citation: Elmas B, Özdemir Ö (2016) Anaphylactic Shock after Intravenous Injection of Cow’s Milk. MOJ Immunol 3(2): 00079. DOI: 10.15406/moji.2016.03.00079

Abstract

Background: Although it is rare in childhood, intravenous injection of foreign substances can cause fatal complications. Most of the cases reported in the literature are accidental intravenous administrations of enteral feeding formulas. To the best of our knowledge, this is the first case of intravenous injection of cow’s milk. In this report, we discuss clinical presentation and treatment of 17-year-old girl nursing student who injected pasteurized homogenized cow’s milk to herself due to curiosity.

Case Report: 17-year-old girl presented to our emergency department after intravenous injection of cow’s milk. During admission, she presented with angioedema, gastrointestinal symptoms, dyspnea, tachycardia associated with resistant hypotension. She then developed leukocytosis and elevated D-dimer levels in laboratory. The patient was diagnosed as having anaphylactic shock with the clinical presentation and cow’s milk specific IgE positivity from her laboratory findings. The patient was initially begun to treat with intravenous fluid, adrenaline, corticosteroids and antihistamines. Inotropes including catecholamines and wide spectrum antibiotics were added into the therapy for resistant hypotension and sepsis prophylaxis. Low molecular weight heparin treatment was given for elevated D-dimer levels and prevention of embolic events. With these therapeutic interventions, there were no signs of sepsis, thrombosis, embolus and multi-organ failure. The patient was discharged without any neurological complications or sequela on the 6th day of hospital admission.

Conclusion: Although sepsis and septic shock development is normally expected after injection of foreign substances such as in this case, interestingly there was an anaphylactic shock caused by patient’s subclinical cow’s milk allergy.

© 2014-2016 MedCrave Group, All rights reserved. No part of this content may be reproduced or transmitted in any form or by any means as per the standard guidelines of fair use.
Creative Commons License Open Access by MedCrave Group is licensed under a Creative Commons Attribution 4.0 International License.
Based on a work at http://medcraveonline.com
Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version | Opera |Privacy Policy